Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Goodland, KS

July 17, 2012Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2012, 4:13 PM MDT for Yuma County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 4:13 PM MDT (22:13 UTC)
Expired
Jul 17, 2012, 4:45 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS53 KGLD 172213
SVRGLD
COC125-172245-
/O.NEW.KGLD.SV.W.0123.120717T2213Z-120717T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 445 PM MDT

* AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF CLARKVILLE...AND WAS MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE...YUMA AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4044 10257 4013 10230 4001 10276 4019 10281
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2213Z 334DEG 17KT 4043 10272
WIND...HAIL 60MPH 1.00IN
$$

JRM
3 follow-up statements
586 
WWUS53 KGLD 172219
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT TUE JUL 17 2012

COC125-172245-
/O.CON.KGLD.SV.W.0123.000000T0000Z-120717T2245Z/
YUMA CO-
419 PM MDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
YUMA COUNTY UNTIL 445 PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF CLARKVILLE...AND WAS MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE...YUMA AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4044 10257 4013 10230 4001 10276 4019 10281
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2219Z 342DEG 16KT 4041 10273
WIND...HAIL 60MPH 1.00IN
$$

JRM
341 
WWUS53 KGLD 172226
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT TUE JUL 17 2012

COC125-172245-
/O.CON.KGLD.SV.W.0123.000000T0000Z-120717T2245Z/
YUMA CO-
426 PM MDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
YUMA COUNTY UNTIL 445 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF CLARKVILLE...AND WAS
MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE...YUMA AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4044 10257 4013 10230 4001 10276 4019 10281
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2226Z 342DEG 16KT 4039 10272
WIND...HAIL 60MPH <1.00IN
$$

JRM
767 
WWUS53 KGLD 172242
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT TUE JUL 17 2012

COC125-172252-
/O.EXP.KGLD.SV.W.0123.000000T0000Z-120717T2245Z/
YUMA CO-
442 PM MDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YUMA COUNTY WILL
EXPIRE AT 445 PM MDT/545 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 4044 10257 4013 10230 4001 10276 4019 10281
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2242Z 342DEG 16KT 4032 10269
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:37 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 17, 2:37 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT TUE JUL 17 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO THE WESTERN HIGH
PLAINS INTO WEDNESDAY. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL
MOVE SLOWLY EAST FROM NEAR TRIBUNE THROUGH GOODLAND AND MCCOOK TO
GOVE AND HILL CITY AND INTO CENTRAL NEBRASKA TONIGHT, THEN GO NEARLY
STATIONARY TOMORROW AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP
ALONG THIS TROUGH LINE LATE THIS AFTERNOON AND EVENING, THEN AGAIN
ON WEDNESDAY AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS DO
NOT LOOK GOOD WITH FORECAST CAPES BELOW 1000 J/KG AND LIGHT WINDS
THROUGH A DEEP LAYER. HOWEVER WITH AN INVERTED V TYPE FORECAST
SOUNDING SOME STORMS, IF ABLE TO FORM, MAY BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 40 OR 50 MPH.

TONIGHT EXPECT LOWS IN THE MID 60S WEST FROM WRAY TO EADS TO AROUND
70 EAST FROM MCCOOK TO HILL CITY AND GOVE. FOR WEDNESDAY LOOK FOR
HIGHS FROM THE MID TO UPPER 90S WEST TO AROUND 100 TO 103 ELSEWHERE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL PERSIST IN THE WESTERN HIGH PLAINS THROUGH
NEXT MONDAY WITH A SLIGHT BREAK DOWN IN THE RIDGE NEXT TUESDAY. A
NORTHERN BRANCH UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO MOVE
ACROSS THE NORTHERN HIGH PLAINS AND INTO THE DAKOTAS ON TUESDAY
HELPING TO BREAK DOWN THE LARGE UPPER HIGH SOMEWHAT. HEAT INDEX
VALUES WILL BE CLOSE TO HEAT ADVISORY LEVELS OF 105 IN THE EAST FA
TOWARDS HILL CITY. AT THE SURFACE WEAK WINDS ARE FORECAST WITH A
WEAK TROUGH IN THE LEE OF THE ROCKIES. OVERNIGHT LOWS WILL BE MILD
AND IN THE LOW TO MID 70S AND HIGHS FROM 100 TO 105.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1106 AM MDT TUE JUL 17 2012

A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE TAF SITES TODAY WITH
LIGHT OR LIGHT AND VARIABLE WINDS. ISOLATED THUNDERSTORMS MAY ALSO
DEVELOP ALONG THE TROUGH LINE MAINLY AFTER 20-22Z NEAR KGLD, THEN
AROUND 00-02Z NEAR KMCK. ANY STORMS THAT DEVELOP SHOULD BE HIGH
BASED WITH SOME WIND GUSTS TO 40 TO 50 MPH LOCALLY. AFTER 03-05Z
ANY STORMS SHOULD DISSIPATE WITH THE LOSS OF HEATING AND WINDS ARE
FORECAST TO SHIFT TO THE NORTH TO NORTHWEST AROUND 8KT BEHIND THE
WEAK SURFACE TROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 17, 2:40 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE JUL 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
240 PM MDT TUE JUL 17 2012 /340PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 17, 4:09 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE JUL 17 2012

COZ090-172245-
YUMA COUNTY-
409 PM MDT TUE JUL 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLARKVILLE...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10257 4027 10245 4018 10273 4033 10280
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2208Z 336DEG 16KT 4045 10272

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:09 PM MDTSpecial Weather StatementGLDYuma36 min
Jul 17, 5:05 PM MDTFlash Flood WarningGLDYuma3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.